I am a in home hemo dialysis patient, male, 52 years old. I have diabetes but have good suger levels.
I am having a problem with burning hands and feet after a treatment, sometimes so bad that I can’t sleep
and don’t want to use my hands the next day? Has anyone experienced this, I have tried several medications, Lyrica but it makes me dizzy and not able to work.
Unregistered, what has your doctor said about this? I presume he prescribed the Lyrica? If you haven’t read our article about Neuropathy, you may find it helpful: http://www.homedialysis.org/resources/tom/200706.
To me, what is concerning is the timing of your symptoms. It seems odd that they would happen after dialysis. Cleaner blood should mean fewer symptoms, not more. This may not be just “run-of-the-mill” diabetic neuropathy.
If this problem is new to you, did anything change in your set-up just before the symptoms started to occur? There may be something about the treatments (the chemicals used to sterilize your dialyzer?) that you react to. Is it possible to try flushing the dialyzer with an extra bag of saline before a treatment to see if that helps?
I have noticed a slight burning feeling in my feet after tx sometimes. I do not know what causes it or what it is, but in my case it does not disrupt my sleep and is not bothersome by the next morning. The problem returns again if I am out shopping and have been walking for too long. It seems nerve related.
Was prescribed Lyrica, couldn’t take it, made me dizzy and not thinking clearly. I still work and it made it difficult to think. We use two bags of saline a treatment, one to get it started and then another during the take off of lines. My doctor doesn’t really know what to do, says he has heard of others but they are treated with Lyrica. Very puzzling, just got off treatment tonight, wasn’t as bad. The other night it was bad, I do diaylsis 3 times a week, Sun, Tues and Thurs. Sun was worse but I am like you in thinking that after diaylsis it is more extreme when the blood is cleaner. Will ask about chemicals we use, could make a difference?
Thanks for your respons
We use a new dialyzer each time, so we don’t sterilize. This is my first time in a discussion, not to good at responding to full message, will get better.
Instead of Lyrica, you might ask your doc about Neurontin (Gabapentin), which is also used to mitigate the pain and effect of neuropathy.
I’m wondering if it might help to run a bag of saline through your dialyzer before you start a treatment, then use the first bag to get it started. Saline is relatively cheap, and if you are reacting to a sterilant in the dialyzer, it may help you to flush it out.